Alert archive / Arkansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 225, NWS Memphis, TN

November 17, 2015Coahoma County, Mississippi; Lee County, Phillips County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Nov 17, 2015, 4:53 PM CST for Coahoma County, Mississippi; Lee County, Phillips County, Arkansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2015, 4:53 PM CST (22:53 UTC)
Expired
Nov 17, 2015, 5:30 PM CST
In force
37 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lee County, AR, Phillips County, AR, Coahoma County, MS

The radar

The Memphis radar (KNQA), 125 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 3:15 PM CSTTornado WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.9 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 403 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
618 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
403 m²/s²
0-3 km storm-relative helicity
550 m²/s²
Significant tornado parameter
0.9
Supercell composite
8.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 3:25 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 17, 3:25 PM CST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
325 PM CST TUE NOV 17 2015

.DISCUSSION...

IMPRESSIVE GRADIENT WINDS ACROSS THE MIDSOUTH TODAY...MEMPHIS
INTERNATIONAL AIRPORT HAD A GUST OF 43 MPH BEFORE NOON...ONE OF
THE STRONGEST I HAVE SEEN ANYWHERE IN THE MIDSOUTH. SUSTAINED
SPEEDS IN THE 25 MPH RANGE WITH GUSTS TO 35 HAVE BEEN COMMON AND
WILL CONTINUE UNTIL A COLD FRONT PASSES TONIGHT.

HIGH RESOLUTION SHORT TERM MODEL GUIDANCE LOOKS TO BE IN GOOD
AGREEMENT WITH RADAR TRENDS. A LINE OF STRONG TO SEVERE
THUNDERSTORMS SHOULD MOVE INTO EASTERN ARKANSAS AROUND 5-6 PM AND
SLOWLY MAKE ITS WAY ACROSS THE MIDSOUTH DURING THE NIGHT. THIS
LINE DOES HAVE A HISTORY OF PRODUCING SEVERE THUNDERSTORMS.
INSTABILITY IS MARGINAL...AND SHOULD DECREASE FURTHER AFTER
SUNSET. HOWEVER...DYNAMIC ENERGY IS IMPRESSIVE AS THE RESULT OF A
70+KT LOW LEVEL JET. MANY TIMES WITH LITTLE TO NO INSTABILITY TO
BALANCE THE DYNAMIC ENERGY WE SEE UPDRAFTS TORN APART...HOWEVER
STRONG SURFACE WINDS SHOULD HELP TO BALANCE THE ACTUAL SHEAR
ALLOWING STORMS TO MAINTAIN HEALTHY UPDRAFTS. THESE WINDS HAVE
ALSO USHERED DEEP MOISTURE ACROSS THE MIDSOUTH. DEW POINTS ARE IN
THE UPPER 50S TO LOW 60S. LITTLE ROCK MEASURED PRECIPITABLE WATER
IN EXCESS OF 2 INCHES ON THEIR 18Z BALLOON LAUNCH. 0-1KM SHEAR IS
BETWEEN 35 AND 45KT WITH LOW LEVEL HELICITY BETWEEN 300 AND
400M^2/S^2. AS A RESULT...STORMS WILL LIKELY ROTATE AND TORNADOES
CANNOT BE RULED OUT. HOWEVER THE MAIN CONVECTIVE THREAT WILL BE
DAMAGING WIND.

HEAVY RAINFALL IS ALSO LIKELY...AS INSTABILITY WEAKENS
OVERNIGHT...WE MAY BEGIN TO TRANSITION INTO MORE OF A FLASH FLOOD
THREAT. ONE TO TWO INCHES OF RAIN FELL ACROSS MUCH OF THE AREA LAST
NIGHT...AND ANOTHER 2-3 INCHES IS POSSIBLE TONIGHT.

THE COLD FRONT SHOULD SHIFT INTO MIDDLE TENNESSEE AND ALABAMA BY
MIDDAY TOMORROW. HOWEVER EVEN BEFORE THEN...DYNAMICS WILL SHIFT
OFF TO THE NORTH AND THE SEVERE THREAT WILL DIMINISH. RAIN SHOWERS
MAY LINGER IN WEST TENNESSEE NEAR THE TENNESSEE RIVER AND
NORTHEAST MISSISSIPPI THROUGH THE EARLY AFTERNOON HOURS...BUT
THUNDERSTORMS LOOK LESS LIKELY.

WE WILL SEE A COOLING TREND THURSDAY THROUGH THE WEEKEND. NO
ADDITIONAL RAIN IS EXPECTED UNTIL MAYBE EARLY NEXT WEEK.
MORNING LOWS SUNDAY MAY FALL TO NEAR OR EVEN BELOW FREEZING.
HIGHS WILL LIKELY REMAIN IN THE 40S AREA WIDE SATURDAY AND
SUNDAY.

30

&&

.AVIATION...18Z TAFS

FORECAST LARGELY REMAINS ON TRACK. MOST CONCERNED WITH A
CONTINUOUS BAND OF TS/+TSRA THAT WILL PROGRESS WEST TO EAST ACROSS
THE REGION THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. HAVE
ATTEMPTED TO TIME THE PROGRESSION IN THE TAFS THROUGH EACH SITE.
OUTSIDE OF THE BAND...VCTS/VCSH IS POSSIBLE UNTIL EARLY WEDNESDAY
MORNING BEFORE CLEARING OCCURS.

WINDS ARE ANOTHER ISSUE TODAY. VERY STRONG SOUTHERLY FLOW...ON
THE ORDER OF 20-30 KTS SUSTAINED WITH GUSTS TO 35 KTS ARE
POSSIBLE THROUGH THE REMAINDER OF THE DAY AHEAD OF THE APPROACHING
FRONTAL BOUNDARY. WINDS INCREASE TO 60-70 KTS AT 5000 FT SO LOW
LEVEL WIND SHEAR WOULD BE A CONCERN IF SURFACE WINDS WERE NOT SO
STRONG. A WIND SHIFT IS EXPECTED UPON FRONTAL PASSAGE THIS
EVENING/OVERNIGHT.

TVT

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DUNKLIN-PEMISCOT.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR DUNKLIN-PEMISCOT.

MS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-
     MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-
     TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR COAHOMA-DESOTO-
     MARSHALL-PANOLA-QUITMAN-TALLAHATCHIE-TATE-TUNICA.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR ALCORN-BENTON MS-
     CALHOUN-CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MONROE-PONTOTOC-
     PRENTISS-TIPPAH-TISHOMINGO-UNION-YALOBUSHA.

TN...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR BENTON TN-
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-FAYETTE-GIBSON-
     HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-LAKE-LAUDERDALE-
     MADISON-MCNAIRY-OBION-SHELBY-TIPTON-WEAKLEY.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR CROCKETT-DYER-
     FAYETTE-GIBSON-HAYWOOD-LAKE-LAUDERDALE-OBION-SHELBY-TIPTON-
     WEAKLEY.

     WIND ADVISORY UNTIL 6 AM CST WEDNESDAY FOR BENTON TN-CARROLL-
     CHESTER-DECATUR-HARDEMAN-HARDIN-HENDERSON-HENRY-MADISON-
     MCNAIRY.

&&
Hazardous weather outlook, Nov 17, 2:20 PM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
220 PM CST TUE NOV 17 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-182230-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
220 PM CST TUE NOV 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS AREAS SOUTH
OF I-40 IN EAST ARKANSAS AND NORTHWEST MISSISSIPPI AND A MARGINAL
RISK FOR SEVERE THUNDERSTORMS ACROSS AREAS ALONG A LINE FROM
JONESBORO ARKANSAS TO OXFORD MISSISSIPPI INCLUDING THE MEMPHIS
METRO AREA. THE TIME OF GREATEST THREAT FOR SEVERE THUNDERSTORMS
IS LATE THIS AFTERNOON THROUGH EARLY EVENING. DAMAGING WINDS WILL
BE THE PREDOMINANT THREAT FOR ANY THUNDERSTORMS THAT REACH SEVERE
LIMITS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE MID SOUTH.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL
AND POSSIBLE FLASH FLOODING THROUGH TONIGHT.

A WIND ADVISORY IS IN EFFECT FOR THE ENTIRE MID SOUTH THROUGH
TONIGHT AS A STRONG AREA OF LOW PRESSURE AND TIGHTENING PRESSURE
GRADIENT MOVES INTO THE LOWER MISSISSIPPI VALLEY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING WILL PERSIST
THROUGH WEDNESDAY MORNING. COLDER TEMPERATURES TOWARDS THE END OF
THE UPCOMING WEEKEND MAY RESULT IN FROST AND FREEZE CONDITIONS
RETURNING ACROSS THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...EMERGENCY MANAGEMENT OFFICIALS...AND LAW
ENFORCEMENT ARE ENCOURAGED TO REPORT ANY FLOODING TO THE NATIONAL
WEATHER SERVICE IN MEMPHIS. SPOTTER ACTIVATION IS ALSO LIKELY LATE
THIS AFTERNOON INTO EARLY EVENING.

In the hours before

Local storm report, Nov 17, 4:18 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
418 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1128 AM     NON-TSTM WND DMG SARAH                   34.60N 90.13W
11/17/2015                   TATE               MS   FIRE DEPT/RESCUE

            TREE DOWN ON A HOUSE.

&&

ZDM
Local storm report, Nov 17, 4:19 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
419 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG FRAYSER                 35.22N 89.97W
11/17/2015                   SHELBY             TN   BROADCAST MEDIA

            A TREE DOWN AT STEPHANIE AND UNIVERSITY IN FRAYSER.

&&

ZDM
Local storm report, Nov 17, 4:20 PM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
420 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND DMG MIDTOWN MEMPHIS         35.13N 89.98W
11/17/2015                   SHELBY             TN   BROADCAST MEDIA

            TREES AND POWER LINES DOWN AT LINDEN AVE AND FLORENCE ST.

&&

ZDM
Local storm report, Nov 17, 4:24 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CST TUE NOV 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     NON-TSTM WND DMG 5 S MIDTOWN MEMPHIS     35.06N 89.98W
11/17/2015                   SHELBY             TN   PUBLIC

            A TREE FELL ON A CAR AND TOOK OFF PART OF A ROOF NEAR
            GETWELL AT RHODES.

&&

ZDM

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:45 PM CSTRiver Flood WarningMEGMonroe54 hr
Nov 17, 3:45 PM CSTRiver Flood WarningMEGMonroe47 hr
Nov 17, 5:02 PM CSTTornado WarningMEGCoahoma23 min
Nov 17, 3:44 PM CSTRiver Flood WarningMEGDyer26 hr
Nov 17, 3:44 PM CSTRiver Flood WarningMEGCrockett, Dyer, Lauderdale4 days

Nearby

Severe Thunderstorm Warnings in Arkansas, 2015Severe Thunderstorm Warnings in Mississippi, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.